The Fentanyl pain patch has been recalled. The patch in question is the 25-microgram-per-hour patch with an expiration dates on or before December 2009. Currently it is a voluntary recall.
Fentanyl is powerful narcotic that is opium derived and nearly 100 times stronger than morphine. Of the four main types of fentanyl in use today, the most common type is used in treating chronic pain and sold with the Duragesic Transdermal Patch. The patch is applied to the skin and releases a specific quantity of the drug hourly.
In some circumstances the patch can cause vision loss or impaired breathing. Other side effects include: death, hypoventilation, and fentanyl overdose.
Janssen Pharmeceutica discovered their popular Duragesic Transdermal Patch could lead to dangerous overdose of fentanyl. The manufacture speculates over 2.2 million patches were manufactured during the period in question. It is estimated that 22% of those patches are still in use today.
The Federal Drug Administration (FDA) recommends:
- Anyone with 25 mcg/hr DURAGESIC patches being recalled should call 800-547-6446.
- Anyone with 25 mcg/hr Sandoz Inc. patches being recalled should call 800-901-7236.
- Patients using fentanyl patches who have medical questions should contact their health-care providers.